Hail, Ottawa
- When
- March 2, 12:26 PM CST
- Where
- Ottawa County, 2.07 mi S of Narcissa
- Measured
- 1.5 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 36.770, -94.930
Ping pong ball size hail damaged vehicles and homes.
Strong to severe thunderstorms developed across portions of eastern Oklahoma during the midday hours of the 2nd, north of a warm front that stretched across far northern Texas. Elevated instability and strong deep layer wind shear supported the development of some supercells within the band of thunderstorms that moved northeast across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across portions of eastern Oklahoma during the midday hours of the 2nd, north of a warm front that stretched across far northern Texas. Elevated instability and strong deep layer wind shear supported the development of some supercells within the band of thunderstorms that moved northeast across the region. The strongest storms produced hail up to golf ball size.
Another round of thunderstorms developed into southeastern Oklahoma during the evening hours, as the warm front moved northward into the area. Some of these thunderstorms also developed into supercells as moderately strong instability combined with strong deep layer shear along and south of the warm front. The strongest thunderstorms produced hail up to half dollar size and damaging wind gusts. Locally heavy rainfall resulted in isolated flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 2, 11:35 AM CST, 51 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1135 AM CST Thu Mar 2 2023
...New AVIATION...
.SHORT TERM...
(The rest of today)
Issued at 1015 AM CST Thu Mar 2 2023
An active weather day is on tap for eastern Oklahoma and northwest
Arkansas, with the focus on severe weather potential through the
day and a heavy rain and flooding threat ramping up during the
afternoon. A few small, light showers developed earlier this
morning near I-40 and have lifted northward across eastern
Oklahoma. Some elevated instability is present this far north,
leading to some potential for thunderstorm development featuring
marginally severe hail for the rest of the morning and into the
afternoon hours. POPs and weather type have been adjusted this
morning, heavily based on the short term consensus. In addition,
surface observations right around the Red River just into
southern Oklahoma are showing ongoing fog to the north of the
surface warm front extending across north Texas. Have included
this fog potential through the rest of the morning across Choctaw
and southern Pushmataha counties.
Turning the attention to the expected higher impact weather, the
chance for higher end severe weather threats increases mid
afternoon and continues through most of the evening. The warm
front looks to sneak north of the Red River by early to mid
afternoon, placing Choctaw and parts of Pushmataha counties in the
more warm, moist air. Storms here have the potential to be
surface-based with very large hail, damaging wind and tornadoes
all possible, especially right along the warm front. The flash
flood threat will also ramp up mid to late afternoon and continue
overnight, associated with potential for repeated rounds of
stronger convection and PWATs near seasonal observed maxes.
&&
.LONG TERM...
(Tonight through Wednesday)
Issued at 326 AM CST Thu Mar 2 2023
The threat for heavy rain and flooding becomes prevalent this
evening and tonight as the upper low moves east and eventually
northeast over the area by Friday morning. With several hours of
strong forcing acting on the anomalously moist airmass spreading
over the area, a prolonged period of moderate to occasionally
heavy rainfall will result, with much of the area covered by the
going Flash Flood Watch receiving 2-4 inch rainfall, and localized
areas of up to 6 inches possible. this will occur over an area
that has seen well above normal precip over the past several
weeks, and some mainstem flooding is likely on the Illinois and
Poteau basins. The severe weather threat should quickly diminish
through the evening as the sfc low shifts east of the area.
As the cold core of the low moves overhead, some wet snow could
yet mix in near the OK/KS border late tonight and over the high
terrain of NW AR Friday morning. Sfc temps will remain above
freezing and no impacts are expected, just don't be surprised to
see a little snow falling. Otherwise Friday will be a cool and
blustery day as the deep low moves off to the east. Some advisory
level gusts will be likely, especially over the terrain of NW AR.
Quiet weather with a quick warm up is expected through early next
week. The next chance of rain looks to be Tuesday with the
arrival of a cold front, however at this time amounts appear to be
on the lighter side.
&&
.AVIATION...
(18Z TAFS)
Issued at 1128 AM CST Thu Mar 2 2023
Poor aviating conditions are expected through the period, with
multiple opportunities for thunderstorm impacts, in addition to
prolonged reduced visibilities and ceilings in rain. MLC/FSM
likely to have the most thunderstorm impact from mid to late
afternoon into the evening, including potential for strong to
severe wind gusts. IFR visibilities and ceilings will prevail for
several hours tonight into tomorrow morning following the
thunderstorms. Some improvement in the visibilities can be
expected mid to late morning tomorrow at the E OK terminals as the
rain moves out, but MVFR ceilings will persist.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 58 39 56 35 / 70 100 60 0
FSM 64 45 53 37 / 90 100 60 0
MLC 71 41 56 37 / 90 100 40 0
BVO 52 36 56 31 / 60 100 60 0
FYV 63 39 49 33 / 90 100 80 0
BYV 56 41 48 33 / 80 100 90 0
MKO 64 41 52 36 / 90 100 60 0
MIO 56 38 50 34 / 80 100 90 0
F10 64 40 56 36 / 90 100 40 0
HHW 75 44 58 39 / 90 100 20 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ049-053-063-068>076.
AR...Flood Watch through Friday morning for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...22
LONG TERM....14
AVIATION...22Hazardous Weather Outlook
National Weather Service Tulsa OK
521 AM CST Thu Mar 2 2023
ARZ001-002-010-011-019-020-029-OKZ049-053>076-031130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
521 AM CST Thu Mar 2 2023
...HEAVY RAINFALL AND SEVERE WEATHER EXPECTED THROUGH TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Far Southeast Oklahoma.
ONSET...Afternoon.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...This Morning...More Significant Risk by Mid-Afternoon.
AREA AT GREATEST RISK...South of I-40.
FLASH FLOOD.
RISK...Elevated.
AREA...Western Arkansas and Southeast Oklahoma.
ONSET...Afternoon.
HEAVY RAIN.
RISK...Significant.
AREA...Western Arkansas and Southeast Oklahoma.
ONSET...Afternoon.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...This Evening.
DISCUSSION...
Widespread heavy rainfall, with an elevated threat of flash
flooding, will impact much of western Arkansas as well as
southeast and east central Oklahoma through tonight. Much of the
area will see from 2 to 4 inches of rain, with localized amounts
up to 6 inches possible.
Thunderstorm chances will increase through the day today, with
all modes possible across far southeast Oklahoma from late this
afternoon into the evening. There remains some potential for
higher-end severe weather threat to expand into far southeast
Oklahoma during this time. Aside from the threat this afternoon, a
few stronger elevated cells could produce large hail beginning as
early as this morning.
Strong and gusty northwest winds will spread into much of the
area tonight as the low pressure system responsible for the severe
weather and flooding moves over the area. Some gusts around 40
mph will be possible, especially over the higher terrain of
northwest Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY and MONDAY...High Wind Potential.
TUESDAY and WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty northwest winds will continue behind the system Friday.
There is a slight chance of rain turning to snow for parts of far
northeast Oklahoma early Friday morning but no impacts are
expected at this time.
South winds will increase Sunday and Monday with warmer
temperatures, which could result in at least limited fire weather
potential.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers and first responders may need to respond to
severe weather impacts from this storm system. Watches and
warnings will likely be required this evening into the overnight
hours.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
1112 AM CST Thu Mar 2 2023
ARZ010-011-021745-
Madison AR-Washington AR-
1112 AM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of west central Madison
and northeastern Washington Counties through 1145 AM CST...
At 1111 AM CST, Doppler radar indicated a strong thunderstorm 3 miles
south of Prairie Grove, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Farmington... Prairie Grove...
Elkins... West Fork...
Greenland... Wesley...
Drake Field Airport... Goshen...
Prairie Grove Battlefield State...
Walnut Grove...
Tuttle... Sulphur City...
Mayfield... Hicks...
Hogeye... Sonora...
This includes Interstate 49 between mile markers 51 and 64.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3598 9387 3587 9431 3593 9439 3621 9405
3621 9402 3624 9401 3624 9398
TIME...MOT...LOC 1711Z 235DEG 37KT 3593 9430
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1142 AM CST Thu Mar 2 2023
ARZ010-011-021815-
Madison AR-Washington AR-
1142 AM CST Thu Mar 2 2023
...A strong thunderstorm will impact portions of northern Madison and
northeastern Washington Counties through 1215 PM CST...
At 1140 AM CST, Doppler radar indicated a strong thunderstorm 4 miles
north of Elkins, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Huntsville... Hindsville...
Withrow Springs State Park... Wesley...
Marble... Forum...
Clifty... Goshen...
Tuttle... Mayfield...
Alabam... Best...
Rockhouse...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3599 9398 3615 9405 3624 9389 3623 9387
3625 9387 3631 9376 3630 9369 3622 9362
3620 9362 3620 9361 3619 9361 3619 9358
3616 9359 3615 9355 3612 9355
TIME...MOT...LOC 1740Z 237DEG 37KT 3608 9400
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1202 PM CST Thu Mar 2 2023
OKZ057-058-062-063-021830-
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
1202 PM CST Thu Mar 2 2023
...Strong thunderstorms will impact portions of southeastern Craig,
northern Delaware, southern Ottawa and northeastern Mayes Counties
through 1230 PM CST...
At 1201 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from near Pensacola to 2 miles northeast of Chloeta.
Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph and penny to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Jay... Grove...
Fairland... Afton...
Langley... Bernice...
Ketchum... Disney...
Pensacola... Honey Creek State Park...
Cherokee State Park... Bernice State Park...
Cleora... Chloeta...
Dodge... Cayuga...
Disney Little Blue State Park... Zena...
This includes Interstate 44 between mile markers 290 and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3676 9462 3651 9462 3637 9490 3645 9525
3679 9496
TIME...MOT...LOC 1801Z 222DEG 43KT 3648 9511 3644 9494
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 18:26 UTC.
5 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Ping pong ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles and homes.
Golf ball size hail damaged vehicles, homes, and businesses.
Half dollar size hail damage vehicles and homes.
Strong thunderstorm wind uprooted a tree, and snapped numerous large tree limbs at Raymond Gary State Park.
Locally heavy rainfall resulted in widespread street flooding in Whitesboro. Multiple roads were closed due to the flooding.
Portions of several roads were flooded and closed in Hugo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084932, 1084931, 1084929, 1084930, 1084112, 1084934, 1084933, 1089253.